October 2, 1967

Acute Renal Failure Caused by Hypersensitivity to Polymyxin B Sulfate

Author Affiliations

From the Renal Research Laboratory, Veterans Administration Hospital, and the Department of Medicine, University of Wisconsin Medical School, Madison.

JAMA. 1967;202(1):62-64. doi:10.1001/jama.1967.03130140120028

A patient had reversible acute renal failure associated with polymyxin B sulfate therapy. Unusual cells in the urinary sediment, renal glycosuria, and eosinophilia during the oliguric stage were interesting clinical features. A renal biopsy performed early in the course of acute renal failure revealed severe tubular damage as well as an acute diffuse interstitial nephritis. The clinical and histological findings suggested that there were two pathogenetic mechanisms producing the symptoms. One was the specific toxic effects of polymyxin B on the renal tubular cells. The other was a hypersensitivity reaction to polymyxin B manifested by a diffuse interstitial nephritis.